Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Jul 22, 2021, 1:13 PM MDT for Garfield County, Utah. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2021, 1:13 PM MDT (19:13 UTC)
- Expired
- Jul 22, 2021, 1:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Salt Lake City, UT
County Garfield County, UT
The radar
The Cedar City radar (KICX), 68 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 1:20 PM MDT | HAIL 1.5 | Bryce Cyn Np, UT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
491 WWUS85 KSLC 221913 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 113 PM MDT Thu Jul 22 2021 UTZ125-127-128-221945- South Central Utah UT-Bryce Canyon Country UT-Southern Mountains UT- 113 PM MDT Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY UNTIL 145 PM MDT... At 112 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm over Bryce Canyon National Park, or 30 miles west of Escalante...moving northeast at 15 mph. Penny to nickel size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Bryce Canyon National Park, Tropic and Rubys Inn. This includes Utah Route 12 between mile markers 9 and 22. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3756 11216 3773 11224 3793 11204 3770 11188 TIME...MOT...LOC 1912Z 222DEG 15KT 3768 11215 $$ ND
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 22, 10:14 AM MDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 22, 10:14 AM MDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1014 AM MDT Thu Jul 22 2021 .SYNOPSIS... High pressure near the Four Corners will get suppressed southward as a trough moves eastward along the Canadian border today. Drier westerly flow will move into northern Utah for the weekend, while deep moisture will linger across the south leading to daily showers and thunderstorms with localized heavy rainfall. && .DISCUSSION...Deep moisture remains across much of the CWA today but will start to dry out some across northern late today and overnight as a shortwave trough moves east along the Canadian border turning our flow westerly across northern Utah. As this boundary comes across this evening there is a chance for a consolidated or broken line of thunderstorms from about Ogden southward to Provo between about 1900 and 2300 this evening. Gusty winds and locally heavy rain are a concern with these storms. Farther south the atmosphere is juiced up and the wind flow is light so any thunderstorms will be slow moving adding to the potential of flash flooding. After collaborating with WPC, WPC has extended the slight chance of Excessive Rain Outlook for today to include the Brian Head and Zion National Park as well as the Capitol Reef area. The storm motion across the south will be mainly easterly midday time frame but become more southeasterly over the Escalante Staircase which is favorable for storms to move down drainage. Farther west, the winds aloft will be southwesterly which will make the storm motion towards the northeast which is not as favorable for flash flooding as far as down drainage motion, but with the deep moisture and slow motion storms could release abundant rain in a short period of time. Will be considering a Flash Flood Watch into Zion for this afternoon and evening. && .AVIATION...KSLC...Medium confidence that current southerly winds will indeed switch to northwest in the 20-21z timeframe; with a 40% chance that winds will instead remain southerly and become gusty. Periods of gusty and erratic winds are likely around any shower development after 20z. Also medium confidence of a system moving through the terminal between 02-05z this evening, bringing showers accompanied by gusty and erratic winds within a southerly flow. Rest of Utah and southwest Wyoming...Showers and thunderstorms are expected to develop across southern and central Utah, with the best window for thunderstorms occurring between 18-03z. Precipitation chances decrease farther north, but outflow from showers and thunderstorms during the late afternoon into early evening could result in gusty and erratic winds. VFR conditions are expected outside of thunderstorms areas where MVFR conditions are possible. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flash Flood Watch through this evening for UTZ128-129. WY...None. && SHORT TERM...Struthwolf AVIATION...Verzella For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 22, 4:06 AM MDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 406 AM MDT Thu Jul 22 2021 UTZ101>131-WYZ021-231200- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 406 AM MDT Thu Jul 22 2021 This Hazardous Weather Outlook is for portions of central Utah... northern Utah...southern Utah...southwest Utah and southwest Wyoming. .DAY ONE...Today and Tonight Daily showers and thunderstorms will be capable of heavy rain, gusty winds and small hail each afternoon and evening. Those planning outdoor activities especially across particularly flood prone areas of southern Utah should continue to monitor future forecasts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily showers and thunderstorms will be capable of heavy rain, gusty winds and small hail each afternoon and evening. Those planning outdoor activities especially across particularly flood prone areas of southern Utah should continue to monitor future forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 22, 11:16 AM MDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1116 AM MDT Thu Jul 22 2021 UTZ125>127-221745- Upper Sevier River Valleys UT-Bryce Canyon Country UT- Southern Mountains UT- 1116 AM MDT Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GARFIELD AND EAST CENTRAL IRON COUNTIES UNTIL 1145 AM MDT... At 1115 AM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Panguitch, or 32 miles south of Beaver... moving northeast at 20 mph. Half inch hail will be possible. Locations impacted include... Panguitch and Hillsdale. This includes US Route 89 between mile markers 126 and 145. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3774 11254 3786 11264 3805 11231 3781 11215 TIME...MOT...LOC 1715Z 241DEG 18KT 3782 11250 ND
Special weather statement, Jul 22, 11:41 AM MDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1141 AM MDT Thu Jul 22 2021 UTZ125>127-221830- Upper Sevier River Valleys UT-Bryce Canyon Country UT- Southern Mountains UT- 1141 AM MDT Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY UNTIL 1230 PM MDT... At 1138 AM MDT, National Weather Service Doppler radar indicated a strong thunderstorm over Panguitch, or 33 miles south of Junction... moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Persistent rain rates of 3 inches per hour are estimated from radar estimation within this thunderstorm. Locations impacted include... Panguitch, Hatch, Red Canyon and Hillsdale. This includes the following highways... US Route 89 between mile markers 116 and 133. Utah Route 12 between mile markers 0 and 11. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3765 11252 3784 11254 3791 11220 3764 11219 TIME...MOT...LOC 1738Z 248DEG 14KT 3779 11243 ND
Special weather statement, Jul 22, 1:02 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 102 PM MDT Thu Jul 22 2021 UTZ122-125-221945- Southwest Utah UT-Southern Mountains UT- 102 PM MDT Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IRON COUNTY UNTIL 145 PM MDT... At 101 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm over Cedar City...moving northeast at 20 mph. Penny size hail will be possible. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Locations impacted include... Cedar City, Enoch, Summit and Hamilton Fort. This includes the following highways... Interstate 15 between mile markers 48 and 71. Utah Route 56 between mile markers 49 and 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3753 11328 3771 11327 3787 11293 3762 11291 TIME...MOT...LOC 1901Z 222DEG 15KT 3768 11312 ND
Special weather statement, Jul 22, 1:13 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 113 PM MDT Thu Jul 22 2021 UTZ125-127-128-221945- South Central Utah UT-Bryce Canyon Country UT-Southern Mountains UT- 113 PM MDT Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY UNTIL 145 PM MDT... At 112 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm over Bryce Canyon National Park, or 30 miles west of Escalante...moving northeast at 15 mph. Penny to nickel size hail and wind gusts up to 50 mph will be possible. Locations impacted include... Bryce Canyon National Park, Tropic and Rubys Inn. This includes Utah Route 12 between mile markers 9 and 22. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3756 11216 3773 11224 3793 11204 3770 11188 TIME...MOT...LOC 1912Z 222DEG 15KT 3768 11215 ND
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:41 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Jul 22, 2:43 AM MDT | Flash Flood Watch | SLC | Emery, Garfield, Kane, Sevier, Washington, Wayne | 20 hr |
| Jul 22, 11:16 AM MDT | Special Weather Statement | SLC | Piute | 29 min |
| Jul 22, 11:41 AM MDT | Special Weather Statement | SLC | 49 min | |
| Jul 22, 11:54 AM MDT | Flood Watch | SLC | Beaver, Garfield, Iron, Kane, Piute, Washington and 1 more | 11 hr |
| Jul 22, 1:02 PM MDT | Special Weather Statement | SLC | Iron | 43 min |
| Jul 22, 1:18 PM MDT | Areal Flood Advisory | SLC | Iron | 117 min |
| Jul 22, 1:20 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 25 min |
| Jul 22, 1:45 PM MDT | Special Weather Statement | SLC | Kane | 45 min |
| Jul 22, 2:00 PM MDT | Special Weather Statement | SLC | Beaver | 30 min |
| Jul 22, 2:13 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
| Jul 22, 2:13 PM MDT | Severe Thunderstorm Warning | SLC | Beaver | 32 min |
| Jul 22, 2:34 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Jul 22, 2:42 PM MDT | Areal Flood Advisory | SLC | Beaver | 2 hr |
| Jul 22, 2:58 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 32 min |
| Jul 22, 3:08 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 22, 3:14 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 5 hr |
| Jul 22, 3:14 PM MDT | Special Weather Statement | SLC | Washington | 46 min |
| Jul 22, 3:30 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | |
| Jul 22, 3:46 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 7 hr |
| Jul 22, 4:02 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 28 min |
| Jul 22, 4:15 PM MDT | Special Weather Statement | SLC | Box Elder | 30 min |
| Jul 22, 4:28 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 32 min |
| Jul 22, 4:48 PM MDT | Special Weather Statement | SLC | Washington | 27 min |
| Jul 22, 5:51 PM MDT | Special Weather Statement | SLC | 39 min | |
| Jul 22, 5:58 PM MDT | Flash Flood Warning | SLC | Utah | 3 hr |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.